A Hawk-Dove game in kleptoparasitic populations

Broom, Mark, Luther, Roger M and Rychtar, Jan (2008) A Hawk-Dove game in kleptoparasitic populations. Journal of Combinatorics, Information & System Sciences, 33 (3-4). pp. 451-464. ISSN 0250-9628

Full text not available from this repository.

Abstract

Kleptoparasitism, the parasitism by theft, is a widespread biological phenomenon. In this paper we extend earlier models to investigate a population of conspecifics involved in foraging and, potentially, kleptoparasitism. We assume that the population is composed of two types of individuals, Hawks and Doves. The types differ according to their strategic choices when faced with an opportunity to steal and to resist a challenge. Hawks use every opportunity to steal and they resist all challenges. Doves never resist and never steal. The fitness of each type of individual depends upon various natural parameters, for example food density, the handling time of a food item, density of the population, as well as the duration of potential fights over the food. We find the Evolutionarily Stable States (ESSs) for all arameter combinations and show that there are three possible ESSs, pure Hawks, pure Doves, and a mixed population of Hawks and Doves. We show that for any set of parameter values there is exactly one ESS. We further investigate the relationship between our findings and the classical Hawk-Dove game as defined in Maynard Smith 1982. We also show how our model extends the classical one

Item Type: Article
Schools and Departments: School of Mathematical and Physical Sciences > Mathematics
Depositing User: Mark Broom
Date Deposited: 13 Feb 2013 11:59
Last Modified: 13 Feb 2013 12:03
URI: http://sro.sussex.ac.uk/id/eprint/26406
📧 Request an update